Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Omaha, NE

May 7, 2002Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 7, 2002, 2:49 PM CDT for Boone County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 2:49 PM CDT (19:49 UTC)
Expired
May 7, 2002, 3:15 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

The radar

The Omaha radar (KOAX), 141 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 071949
SVROMA
NEC011-072015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
249 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 315 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 12 MILES SOUTHWEST OF ALBION...
  OR ABOUT 39 MILES WEST OF COLUMBUS...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  ALBION...ST. EDWARD

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4166 9811 4148 9809 4154 9784 4193 9785

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:40 PM CDT, 9 minutes earlier.

Area forecast discussion, May 7, 2:40 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT TUE MAY 7 2002

AIRMASS CONTINUES TO RECOVER OVER SERN NE AND SWRN IA WITH MOIST AXIS
FROM TX AND OK NWD INTO CNTRL KS.  NICE RANGE OF TEMPS FROM N TO S
ACROSS THE CWA WITH YKN AT 54 AND FNB AT 81 F.  DEWPOINTS IN THE LWR
TO MID 60S IN SERN NE.  ELEVATED STORMS WERE MOVING ACROSS NERN NE.
THIS WILL HAVE LITTLE CHANCE OF TAPPING BOUNDARY LAYER.  SURFACE
BASED CONVECTION LIKELY IN FAR SRN ZONES.  MAIN FCST CONCERN IS THE
POTENTIAL FOR SEVERE WEATHER.  BELIEVE 12Z MESO ETA HAD A PRETTY
DECENT HANDLE ON THE SITUATION.  EXPECT STORMS TO HAVE SOME TORNADO
POTENTIAL INITIALLY...THEN BECOME MORE OF AN MCS CLUSTER AS THE
EVENING GOES ON.  SOME FLASH FLOOD POTENTIAL IN SERN NE/SWRN IA...
BUT SINCE LAST NIGHT WAS DRY...WILL NOT ISSUE ANYTHING ATTM.

SURFACE LOW SHOULD MOVE TOWARD SCNTRL NE WED MORNING AS MENTIONED
EARLIER...PUTTING A GOOD CHUNK OF THE AREA INTO THE WARM SECTOR.
BELIEVE THERE IS POTENTIAL FOR STORMS THE FIRST PART OF WED OVER
NRN ZONES...N OF THE SFC LOW.  THEN AS THE CDFNT MOVES SEWD...MORE
SCT STORMS POSSIBLE.  BETTER CHANCE OF THAT SEEMS TO BE FROM OMA
NEWD INTO IA.  COLD AIRMASS WILL BE USHERED IN WITH GUSTY N/NW
WINDS FOR WED NGT AND EXPECT SOME DECREASE IN THE CLOUDINESS.  ON
THU...THERE SHOULD BE A GOOD AMOUNT OF SUNSHINE.  THU NGT MAY BE
THE COOLEST NIGHT...BEFORE RETURN FLOW SETS UP FOR FRI.  THERE IS
A GOOD CHANCE OF TSTMS FOR SAT...AND WILL KEEP A SLIGHT CHANCE OF
SHOWERS FOR SUN.  DID NOT DEVIATE MUCH FROM GUIDANCE IN LATER PDS.

MILLER
...

1135 AM CDT TUE MAY 7 2002

FNT WILL BE LIFTING BACK NWD WITH ATMOSPHERE BECOMING MORE UNSTABLE
THAN EARLIER THOUGHT.  BUMPED HIGHS UP THIS AFTN IN THE SRN ZONES
AND ADDED MENTION OF POSSIBLE SEVERE.  POTENTIAL FOR TORNADOES IN
SERN NE SEEMS REAL FOR LATE AFTN AND EVENING.  ALSO CONCERNED ABOUT
ELEVATED STORMS AND HAIL POTENTIAL FARTHER N FOR THIS EVENING AND
TNGT.  COORDINATED THIS WITH FSD.  HAZARDOUS WEATHER OUTLOOK UPDATED
TO REFLECT LATEST THINKING.  ONE OTHER THING...WITH SFC LOW NOW
EXPECTED TO MOVE INTO SCNTRL NE BY WED MORNING...I BUMPED HIGHS UP
IN SRN ZONES FOR WED.

MILLER
...

230 AM CDT TUE MAY 7 2002

FORECAST CHALLENGES...CLOUDCOVER...TEMPS...CHC OF -SHRA/-TSRA DURING
THE PD...AND POTENTIAL FOR SVR TODAY AND WED.

SYNOPSIS...LATEST IR STLT IMAGERY/RUC H50 OBJECTIVE ANALYSIS SHOWING
SEVERE CONVECTION OVER ERN KS AND MO RESULTING FM A SHORTWAVE TROF
TRACKING ACRS THE PLNS IN A VERY MOIST AND UNSTABLE ATMOSPHERE...
WAA...AND AIDED BY UPR LVL DIVERGENCE. CLOSED UPR LO CNTRD OVR ERN
WA WITH MOIST MID LVL FLOW FM THE W/SW.  IN NEB...SOME SCT ECHOES
SHOWING UP ON THE WSR-88D FM NORTH PLATTE TO NORFOLK.  THE SRN
PORTION OF THIS LINE...THE MORE ACTIVE PORTION...WAS COINCIDENT WITH
THE MAX UPR LVL DIV. COOL FNT HAD SLIPPED SOUTH OF MOST OF THE FCST
AREA BY 06Z.  3MB PRES RISES WERE OVR MUCH OF THE STATE.  TEMPS
RANGED FM THE 40S AT YKN WITH NW WINDS AT 15 TO 25 KTS AND DEWPOINTS
IN THE 30S...TO FNB WITH UPR 60S AND DEWPOINTS IN THE UPR 60S WITH A
LIGHT NE WND.

FORECAST...SHORT RANGE MODELS AND ENSEMBLE MEMBERS IN GENERAL
AGREEMENT WITH OVERALL PATTERN OF THE MID LVL CLOSED LOW TRACKING
ACROSS MT TUE...THE WRN DAKOTAS WED AND INTO THE UPR MISSISSIPPI
VALLY AND GRTLKS THU.  SFC TRENDS CALL FOR SFC CYCLOGENESIS OVR THE
ROCKIES AND PLNS THIS AFT INTO WED.  THIS PUTS THE FCST AREA IN AN
UNSETTLED PATTERN AT RISK FOR SVR.  ALL MODELS DIFFER ON CHC PRECIP
AND AMOUNTS.  WILL FOLLOW A BLEND OF THE ETA/AVN THIS FCST PKG.

THIS MORNING...UPR LVL DIV INCREASES ACRS CENTRL AND SE NEB AND COLD
FNT SRN NEB TO MERGE WITH WRMFNT CNTRL KS. UPSLOPE FLOW INCREASES
FOR THE WRN PLNS. FCST SOUNDINGS INCREASE MOISTURE BLO H80 MB.
DEEPER RH REMAINS FM KS-MO...THEN INCREASES TAF.  WILL CONTINUE THE
IDEA OF SOME SCT -SHRA/-TSRA THIS MORNING AND INCREASING POPS TAF.
CLDS TO LIMIT HIGHS AND HAVE LOWERED HIGH TEMPS SE.  WILL GO AROUND
60 N TO THE UPPER 70S SE.

THE 06Z SPC UPDATE VALID 12Z-12Z WED AM UPGRADED THE FAR SRN PORTION
OF THE FCST AREA TO A MOD RISK OF SVR AND FM OMA SWD A SLIGHT RISK.
HIGHER CAPE VALUES AND FNT TRY DO NUDGE INTO SE NEB AND LOOKS LIKE
FAR S TO HAVE RISK OF SVR.

WED THE SFC LOW IS OVR CNTRL KS IN THE MORNINGS AND LIFTS NE TO NE
KS BY 18Z...BEFORE SLIPPING SE DURING THE DAY.  RISK OF SFC LOOKS A
BIT MORE ORGANIZED WED FOR KS AND MO AS CAPE VALUES INCREASE TO
ABOVE 4000 J/KG...JUST CLIPPING SE NEB.  AGAIN...LOCATION OF FNT
CRITICAL FOR TEMP FCST AND WILL KEEP IN RANGE OF 60S N AND 80S S.

THU...THE FNT IS SUPRESSED TO THE S AND SFC HI PRES BUILDS IN.
CURRENT TEMPS UPR 50S TO LOWER 60S REASONABLE AND MAINLY DRY.

EXTENDED...EXTENTION OF THE AVN IN AND TROF MT-ID FRI MOVES INT THE
PLNS SAT...MOVING OUT SUN NIGHT. THIS RESULTS IN A CHC PRECIP SAT
AND SUN AND COOLER THAN NORMAL TEMPS FRI - SUN.

ZAPOTOCNY

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL
DAVE THEOPHILUS AT 402-359-5166.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, May 7, 11:20 AM CDT, 3 hours 29 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-072315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT TUE MAY 7 2002

STORM SPOTTER GROUPS ACROSS SOUTHEAST NEBRASKA SHOULD BE ALERT
AND READY FOR ACTIVATION THIS AFTERNOON AND EVENING.  ACTIVATION
IS ALSO EXPECTED IN SOUTHWEST IOWA THIS EVENING.  A FEW SEVERE
STORMS MAY BE OVER THE AREA TONIGHT.

A SHALLOW FRONTAL BOUNDARY EXTENDING FROM NORTHERN MISSOURI INTO
SOUTHWEST KANSAS WILL LIFT NORTH LATER TODAY AND OVERNIGHT.  LOW
PRESSURE IS FORECAST TO INTENSIFY OVER COLORADO AND MOVE
NORTHEAST ALONG THE FRONT INTO SOUTH CENTRAL NEBRASKA BY SUNRISE
WEDNESDAY.

THE ATMOSPHERE OVER SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA WILL
BECOME VERY UNSTABLE...AND SUPPORTIVE FOR SEVERE THUNDERSTORMS
WITH LARGE HAIL.  IT APPEARS THAT THERE IS ALSO SOME POTENTIAL
FOR TORNADOES.	THE MAIN TORNADO POTENTIAL IS SOUTH OF A LINE
FROM SEWARD NEBRASKA TO OAKLAND IOWA FROM 430 PM TO 10 PM.
ELEVATED STORMS ARE POSSIBLE FARTHER NORTH...AND THESE WOULD
MAINLY HAVE POTENTIAL FOR HAIL.

A COLD FRONT WILL PUSH ACROSS THE AREA ON WEDNESDAY AS THE LOW
PRESSURE CENTER MOVES INTO IOWA...WITH MORE SEVERE STORMS
POSSIBLE.  BY WEDNESDAY EVENING THE THREAT OF SEVERE WEATHER
SHOULD HAVE DECREASED...AND BE VERY LOW.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MILLER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.